The HealthXchange website will cease selling SingHealth Pharmacare products from 20 December 2022.
Did You Know?
Facebook Page Box Widget
Cannot retrieve the URL specified in the Content Link property. For more assistance, contact your site administrator.
This Q&A forum is for epilepsy in adults as treatment for epilepsy in children is best managed by a paediatrician.
Most often, patients can lead normal and meaningful lives despite having
National Neuroscience Institute (NNI), a member of the
SingHealth group, aims to work hand in hand with patients to achieve this goal.
Would you like to find out more about seizures and epilepsy in adults and what to do to help manage and prevent seizures?
Dr Sheila Srinivasan, Senior Consultant from the
Department of Neurology at NNI, will be answering questions on this topic in this month’s ‘Ask the Specialist’ Q&A forum.
This forum is open from
15 Feb to 15 Mar 2021.
To post your question, please log in as a member. If you are not a member, you can register for a FREE membership
If you have problems posting your questions, please email your questions to
Kindly note: Your question will only go live / appear on this page after the doctor answers it
Dear Dr Sheila, my brother has been consuming Phenytoin regularly for the last three years. Is there any possibilities that it will affect his personality or any other physical side effects (his sexual ability, for example). Appreciate your view, thanking you.
Answered by Dr Sheila Srinivasan, Senior Consultant, Department of Neurology, National Neuroscience Institute (NNI)
Phenytoin is a medication commonly used for seizure control because it is highly effective for that purpose. It does have a list of side effects, most importantly and seriously would be skin reactions or a serious rash. Other potential side effects include dizziness and drowsiness, however most patients tolerate phenytoin quite well.
Phenytoin does not usually affect personality, however all anti-seizure medications have a small risk of potentially lowering the mood.
When we review a patient, it is important to check for all potential causes of any symptoms that a patient may have, sometimes the symptoms are due to other medical reasons. I would recommend you inform his physician about his symptoms or concerns, if any, and discuss if a change in anti-seizure medication would be helpful. Most decisions about medications involve a concerted discussion with patient and family with the aims of good seizure control and minimal side effects. Best regards.
Hi Dr Sheila,
My son has epilepsy. However, he is currently not on medication as his seizures are not frequent. Is there any way that I can prevent him from future seizure episode without having him to take medication?
In general, for all types of epilepsies, multiple approaches are required to prevent seizures. Usually, medication is the mainstay to prevent seizures. In addition, the following are also important measures to take to reduce the risk of seizures - avoiding undue stress, poor sleep and high fevers. It is also important to get treatment early and good rest if having any other illnesses, as illness may provoke seizures.
Certain types of epilepsy may have specific triggers and types of medications that work well for them. Do discuss this further with your son’s physician.
My child had absence seizure in upper primary. As recommended by his consultant, he had weaned off medication and stopped taking since upper secondary and has had no relapse or attacks in his secondary school years. I'm worried if he will get a relapse if he's stress. Please advise the chances of a relapse and whether stress is a factor. In addition, what should he practise in his daily life to prevent a relapse. Will this medical record affect his chances to attend certain courses in university eg. Medical? Thanks.
Absence epilepsy in childhood is self-limiting and does not recur in adulthood. If this is your child’s diagnosis then he is unlikely to have a relapse. A diagnosis of childhood absence epilepsy syndrome which has resolved should not affect entry requirements into university.
Separately, people with epilepsy in adulthood, however, are advised to avoid courses that involve the following: driving vehicles, handling firearms, operating heavy machinery, activities at heights or in water and activities involving open flame. These activities can cause harm or injury in event of seizure.
All the best for you and your child.
May I know what are the best ways to control or avoid seizures?
The following are good ways to control or avoid seizures:
Consume anti-seizure medication regularly if prescribed and as advised by your physician. Do not skip the medication unless instructed to by your physician.
Avoid undue stress and treat illnesses and high fever early to reduce risk of seizures.
Discuss with your physician regarding any other medication or supplements you may wish to take, as some of these may trigger seizures or interact with anti-seizure medications.
Have good sleep habits and avoid sleep deprivation.
Avoid over-consumption of alcohol and avoid alcohol binges.
Dear Dr Shelia,
I am currently taking Keppra for my epileptic seizure. I feel fatigue and have stuffy nose when taking this medication. Beside this, what other types of side effect will it cause?
Keppra, also known as levetiracetam, is a common medication used for seizures and epilepsy. It is effective for seizure control. However, it has known side effects of drowsiness, effect on mood and behaviour including low mood and even suicidal ideation. In general though, it is very well tolerated.
Do let your physician know about your side effects, especially if it causes discomfort and affects your daily activities. Sometimes, a lower dose or changing the medication may be helpful. Best wishes.
Posted by Lina
If a primary school child has infrequent night seizures after falling asleep, maybe once every 6 month, does the child need to be medicated? Will the child outgrow it if there is no other seizure during daytime and there is no learning development delay?
I do apologise that I am not able to help with your query as more information is required and hence advice from your child’s pediatrician would be best. I would recommend that you have a detailed discussion with your child’s physician regarding the approach to treating your child’s seizures.
Posted by V Murthy
My son has been on epilim syrup (5ml), levetiracetam (4ml) and clobazam a 1/4 tablet since last year April 2020.
He is born on 2017, Mar 16. His current weight is 11.2kg. He was born with gdd and has multiple concerns. He is unable to walk without aid. He is non verbal. Eats with lots of struggle.
We have been only seeing doctors from KK hospital since his birth. He has been attending Epic programme since he is nine months old.
Despite increasing the dosage of his medicine his seizures happen daily and we do not get any signs that it is going to happen. Therefore if he is walking, he looses control and let's go of his grip on whatever he's holding onto and falls hitting his head to the ground.
The seizures started small by him having sudden jerky movements after one year of age.
Doctor are there other ways to prevent these seizures from taking place. We have tried identifying the possible triggers but have been unsuccessful.
Any tips on prevention of these seizures from happening? Keto diet is out of the question as he does not chew his food. Thank you.
Dear V Murthy,
In view your child is still very young, it would be best that you seek advice from a pediatrician regarding his treatment plans as well as how to prevent injuries during his seizures. The treatment choices and measures for children would be best managed by a pediatrician as it can vary a lot from the treatment of epilepsy in adults. Do take care.
Posted by M Mishra
Besides below questions, I also wanted to know about short- and long-term impact to one’s health due to Epilepsy or its medications … I am one of those who hasn’t had any seizure for many years now, still have to continue medications.
Dear M Mishra,
A patient is diagnosed with epilepsy when the patient is found to have a tendency towards having recurrent seizures. Sometimes this is due to an injury or lesion in the brain, sometimes it is of unknown cause or has some genetic basis. There are various causes and it can start at any age. The triggers for seizures though are usually situations related to tiredness, lack of sleep, stress and illness amongst others.
When someone is having a seizure:
Most seizures are self-limiting and last seconds or up to 3 minutes. Less commonly, serious seizures may not stop and continue for much longer - these need emergency treatment.
It is important to determine the underlying cause of the seizures, because preventing future seizures is by either treating the underlying cause or controlling events with anti-seizure medication, or both.
In terms of impact to the patient, in the short term, seizures can cause physical injury, muscle breakdown and affect memory. In the long term, if seizures are not controlled, there is risk of long term effects on memory and cognition, risk of recurrent physical injury, effect on mental wellbeing, as well as an increased risk of sudden death. In addition, having uncontrolled seizures also impacts the patient in terms of their occupation and activities of daily living. When planning treatment with our patients, all of these considerations are taken into the discussion.
In some situations, when the risk of seizure recurrence is high, we do advise the patient to continue their anti-seizure medication longterm. Anti-seizure medications do have their side-effects as well which have to be monitored. The side-effects are very varied depending on the medication. Hope this helps.